The trusted source for
healthcare information and
Stopping Aspirin May Increase Stroke Risk
By Matthew E. Fink, MD, Interim Chair and Neurologist-in-Chief, Director, Division of Stroke & Critical Care Neurology, Weill Cornell Medical College and New York Presbyterian Hospital. Dr. Fink reports no financial relationship to this field of study. This article originally appeared in the April issue of Neurology Alert. At that time it was peer reviewed by M. Flint Beal, MD, Anne Parrish Titzel Professor, Department of Neurology and Neuroscience, Weill Cornell Medical Center, New York, NY. Dr. Beal reports no financial relationship to this field of study.
Source: Rodriguez LAG, Soriano LC, Hill C, et al. Increased risk of stroke after discontinuation of acetylsalicylic acid. A UK primary care study. Neurology 2011;76:740-746.
The health improvement network UK primary care database was queried for all patients aged 50-84 who were prescribed low-dose aspirin (75-300 mg/day) for the secondary prevention of cardiovascular disease in 2000-2007. The study followed 39,512 individuals for a mean of 3.4 years to identify cases of ischemic stroke (IS) or transient ischemic attack (TIA), and a nested case-control analysis was used to assess the effects of aspirin discontinuation.
The overall incidence of IS or TIA was 5 per 1000 person-years, and was more common in patients with a previous history of cerebrovascular disease or atrial fibrillation. Compared with current users of low-dose aspirin, those who stopped treatment 31-180 days before the index date had a significantly increased risk of IS or TIA (relative risk = 1.40; 95% confidence interval [CI] 1.03-1.92). In conclusion, in patients prescribed low-dose aspirin for secondary prevention of cardiovascular events, discontinuation of aspirin was associated with a 40% increase in the risk of IS or TIA.
By Carol A. Kemper, MD, FACP, Clinical Associate Professor of Medicine, Stanford University, Division of Infectious Diseases. Dr. Kemper does research for Abbott Laboratories and Merck. This article originally appeared in the April issue of Infectious Disease Alert. At that time it was peer reviewed by Timothy Jenkins, MD, Assistant Professor of Medicine, University of Colorado, Denver Health Medical Center. Dr. Jenkins reports no financial relationship to this field of study.
Source: Rothberg MB, et al. Phantom vibration syndrome among medical staff: A cross sectional survey. BMJ 2010;341:c6914.
The term "phantom vibration" was first described in 2007 in a survey of cell phone behavior, where two-thirds of cell phone users described phantom rings. The term has become increasingly popular, moving on to the Internet and Facebook.
Rothberg and colleagues wondered how often this phenomenon might affect medical personnel who carry cell phones and pagers. They conducted a survey of 176 hospital medical staff (including 160 attending physicians, residents, and medical students) who regularly carried a pager in hospital. Phantom vibrations occurred with 68% of cell phones users and 69% of those with pagers. The majority had been carrying their pagers for at least 1 month, and 99% used their device ≥ 6 hours per day; one-third used their device ≥ 12 hours per day. Nearly half (46%) received an average of five or more pages per hour, and nearly half (46%) indicated their maximum number of pages per hour was in the range of 11-15. One-fourth received a maximum of 15 or more calls or pages per hour.
Phantom vibrations occurred daily (13%), weekly (39%), or monthly (49%). Risk factors associated with phantom vibrations included younger age, being a resident or medical student, frequency of use, and keeping the device in a breast pocket. Most respondents agreed the sensation was not at all or "only a little" bothersome, but 2% found the sensation bothersome or "very bothersome" (worse than being paged?). Strategies to reduce the sensation included turning the device off or removing the pager (!) but moving it to another location sometimes helped.
Because younger age was more frequently associated with this phenomenon, the authors likened it to "new mom syndrome" (listening for the baby crying), but I imagine the hyperacute state (and, at times, sheer anxiety) of taking primary hospital call is more likely to trigger the sensation.